Pennsylvania, 2014

Extreme Cold in Pennsylvania, January 28, 2014

January 28, 2014 · NWS CLE · 2 events in 2 counties and zones

Low pressure tracked across the northern Great Lakes on January 26 and 27th, pulling an arctic cold front east across the area during the early morning hours of January 28th. Temperatures ahead of the front were in the upper 30s and lower 40s, falling through the day on the 27th with dangerously cold wind chill values developing during the early morning hours of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure tracked across the northern Great Lakes on January 26 and 27th, pulling an arctic cold front east across the area during the early morning hours of January 28th. Temperatures ahead of the front were in the upper 30s and lower 40s, falling through the day on the 27th with dangerously cold wind chill values developing during the early morning hours of the 28th. West to southwest winds of 5 to 15 mph combined with temperatures as low as -11 degrees to produce the wind chill conditions. Meadville recorded wind chill values as low as -26 degrees around 7 am on the 28th. Temperatures only recovered into the single digits during the day on the 28th and then fell to sub zero values again overnight. Nearly all schools were closed on the 28th with most school also closed on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 28, 3:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 28, 3:56 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
356 AM EST TUE JAN 28 2014

.SYNOPSIS...
HIGH PRESSURE OVER THE PLAINS WILL SPREAD UP THE OHIO VALLEY TODAY
AND SHIFT TO THE EAST COAST THURSDAY. A COLD FRONT WILL MOVE EAST
INTO THE AREA FRIDAY AND STALL AS A WAVE OF LOW PRESSURE MOVES
ALONG THE FRONT THROUGH THE AREA FRIDAY NIGHT AND SATURDAY. HIGH
PRESSURE RETURNS TO THE OHIO VALLEY ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE ARE IN THE MIDST OF THIS LATEST COLD STRETCH TODAY. FROM
FINDLAY OVER TO WOOSTER WHERE SKIES WERE CLEAR AND WINDS BEGAN TO
DECOUPLE...TEMPERATURES REALLY DROPPED OFF AND REACHED DOUBLE
DIGITS BELOW ZERO. DELAWARE JUST NW OF COLUMBUS HIT -22 AS THE WIND
WENT CALM. INCREDIBLE DROPS IF THE WIND CAN GET LIGHT. WIND CHILLS
HAVE RANGED FROM -15 TO -30 DEGREES.

LAKE EFFECT SNOW SHOWERS ARE NOW DIMINISHED TO JUST FLURRIES FOR
THE SNOWBELT. WILL CONTINUE WITH FLURRY CHANCES THROUGH THE
MORNING. ELSEWHERE A SUNNY START AND GENERALLY MOSTLY SUNNY TO
PARTY CLOUDY FOR THE REST OF THE DAY. TEMPERATURES WILL STRUGGLE
AND WILL KEEP ALL SPOTS BETWEEN ZERO AND 5 ABOVE. WEST-SOUTHWEST
WINDS WILL KEEP WIND CHILLS THROUGH THE DAY NOT ANY WARMER THAN
-15.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SO NO CHANGES WITH THE WIND CHILL WARNING THROUGH TONIGHT. WITH A
COLDER START TO THE EVENING AND HIGH PRESSURE JUST TO OUR
SOUTH...TEMPERATURES WILL DROP BELOW ZERO AGAIN...WITH EXACT
READINGS DEPENDENT ON THE WIND. WINDS MAY BE STILL BE SIMILAR TO
LAST NIGHT/THIS MORNINGS WITH A TROUGH MOVING ACROSS THE GREAT
LAKES...THEREFORE WIDESPREAD -25 OR COLDER WIND CHILLS EXPECTED. THE
JUST MAY GIVE US A FEW CLOUDS DURING THE DAY WEDNESDAY. THE
COLDEST AIR WILL BE EXITING THE REGION WEDNESDAY AND WE WILL
BEGIN A PERIOD OF RELATIVE WARMING. EXPECTING LOW TEENS FOR HIGHS
WEDNESDAY.

THIS WARMING WILL CONTINUE INTO THURSDAY AND FRIDAY WITH HIGHS
REACHING THE UPPER 20S TO AROUND 30! THE NEXT COLD FRONT FROM THE
UPPER MIDWEST WILL BE SLOW TO APPROACH...REACHING THE AREA
POSSIBLY FRIDAY NIGHT. MOISTURE SOMEWHAT LIMITED AND KEPT THE
CHANCE POPS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS STILL SHOWING SOME PRECIP ON SATURDAY.  00Z GFS AND ECMWF
HAVE DIFFERING SOLUTIONS AS FAR AS THE LOW TRACK ARE CONCERNED.  THE
ECWMF TAKES THE LOW MUCH FURTHER NORTH AND IS WARMER.  IT PUTS THE
HEAVIEST SNOW TO THE WEST OF THE AREA.  THE GFS SHOWS A MORE
FAVORABLE TRACK FOR SNOW FOR THE LOCAL AREA.  GIVEN UNCERTAINTY HAVE
BUMPED PRECIP CHANCES UP A LITTLE.  HOPEFULLY LATER RUNS WILL COME
INTO BETTER AGREEMENT.  IT APPEARS BOTH SUNDAY AND MONDAY WILL BE
DRY WITH THE NEXT SYSTEM APPROACHING FROM THE SW AT THE VERY END OF
THE PERIOD.  TEMPS COULD GET CLOSE TO NORMAL ON SATURDAY BUT
READINGS WILL AGAIN COOL OFF FOR SUNDAY AND MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE AND DRY AIR HAVE MOVED INTO NRN OHIO HOWEVER VEERING
WINDS HAVE BROUGHT LAKE ERIE MOISTURE INTO THE SNOWBELT AREAS FROM
KCLE TO KERI. MOST OF THE AREA WILL SEE CLEAR SKIES OVERNIGHT
WITH ONLY SCATTERED CLOUDS EXPECTED DURING THE DAY TUESDAY. FOR
KCLE HOWEVER EXPECT IFR SNOW SHOWERS TO CONTINUE IN THE AREA
THROUGH ABOUT 09Z AFTER WHICH WINDS ARE EXPECTED TO BACK...TAKING
THE SNOW BANDS OFF THE AIRPORT. AT KERI CONTINUED SNOW SHOWERS
THROUGH THE NIGHT DROPPING TO UNDER A MILE AT TIMES THROUGH
12Z...AFTER WHICH BACKING WINDS WILL TAKE THE SNOW SHOWERS OFF
SHORE.

OUTLOOK...NON VFR CONDITIONS MAY RETURN ACROSS NE OH AND NW PA ON
WEDNESDAY. NON VFR AGAIN POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE LAKE TODAY RESULTING
IN DIMINISHING SW FLOW.  A COUPLE WEAK FRONTAL BOUNDARIES WILL CROSS
THE LAKE THIS WEEK...ONE ON WEDNESDAY AND ANOTHER ON THURSDAY NIGHT.
WINDS WILL INCREASE WITH EACH FRONTAL BOUNDARY BUT DO NOT ANTICIPATE
ANY HEADLINES.  FRIDAY AND BEYOND LOOK UNSETTLED BUT TIMING OF
SYSTEMS ACROSS THE REGION IS UNCERTAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND CHILL WARNING UNTIL NOON EST WEDNESDAY FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...WIND CHILL WARNING UNTIL NOON EST WEDNESDAY FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KUBINA
AVIATION...TK
MARINE...KUBINA
Hazardous weather outlook, Jan 28, 3:57 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
357 AM EST TUE JAN 28 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
357 AM EST TUE JAN 28 2014

...WIND CHILL WARNING IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-291100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
357 AM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Crawford

When
January 28, 6:00 AM EST to 9:00 AM EST
Where
Crawford forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A dangerously cold air mass settled over northwest Pennsylvania from January 28th with wind chill values of -25 to -30 degrees during the early morning hours of January 28th. The wind chill dropped to -26 at Meadville around 7 am with west to southwest winds of 5 to 15 mph. Conditions started to improve by late morning as temperatures gradually recovered into the single digits but dropped below zero again overnight. All area school were closed on January 28th and most were closed on January 29th.

Extreme Cold/Wind Chill, Southern Erie

When
January 28, 6:00 AM EST to 9:00 AM EST
Where
Southern Erie forecast zone
Reported by
Official NWS Observations
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A dangerously cold air mass settled over northwest Pennsylvania from January 28th with wind chill values of -20 to -30 degrees during the early morning hours of January 28th. The wind chill dropped to -26 at Meadville around 7 am with west to southwest winds of 5 to 15 mph. Conditions started to improve by late morning as temperatures gradually recovered into the single digits but dropped below zero again overnight. All area school were closed on January 28th and most were closed on January 29th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496697, 496698.